Diagnosis to Success Part 4
If you’re having a hard time with schizophrenia symptoms, the easiest and most effective therapy for schizophrenia is, and for decades has been, taking medication prescribed by your doctor or psychiatrist. The Mayo Clinic, a reputable organization that I trust the most about medical facts, makes this statement. Taking them for the first time can be a frightening ordeal, but the benefits are undeniable. Over time, taking your meds will become second nature. Like brushing your teeth or making dinner.
You will NOT lose your creativity
One of the most disgusting myths I hear about taking medication is that you’ll lose your creativity. Pardon my language, but what a load of horse shit. This is simply not true. Sure, medications for mental illnesses commonly have sedation side effects. As a result, you may be less inclined to follow your creative pursuits because you are oversleeping. This can be counteracted by working with your psychiatrist to find a dosage that minimizes the sedation. Additionally, you can toy with your environment to reduce the likelihood of your sedation disrupting your sleep cycle (like I did as I describe in this post here).
Finding what works for you
The best therapy for schizophrenia is not the same for everyone
For me, the drug olanzapine is absolutely awful. I get angry every time I think about the drug, much less talk about it. This drug was not for me. But, don’t let that stop you from trying it yourself. I have met some people who have done incredibly successfully with it. That drug has saved their lives. For me, I felt like it ruined mine. The key lesson from this: If medication side effects are too disruptive to your life, do not hesitate to get your psychiatrist to have you try something else. There is an abundance of medications out there. The sooner you can find one that works, the sooner you can get closer to living a normal life.
Be cautious of side effects with long-term implications
For only a few months, I was using paliperidone as my therapy for schizophrenia. In just 2 to 3 months time, I found my jaw clenching excessively. To this day, I continue to have problems with my jaw from just that short period of time. Be cautious of side-effects, and ensure that you and your doctor are stopping regimens that could create long-term damage.
Another example of this is with medications that cause weight gain. Even people who are naturally skinny can gain excessive weight. If this weight gain cannot be controlled by diet and exercise, you may need to talk to your doctor about either reducing the dosage or switching to something else. For something like this, do not wait too long. Unmanaged weight gain very commonly leads to diabetes, a lifelong and life-altering illness.